West Virginia, 2004

Flooding in West Virginia, September 8, 2004

September 8, 2004 · NWS RLX · 7 events in 7 counties and zones

Remnants of Hurricane Frances caused about a 30 hour rainfall from the afternoon of the 7th into the evening of the 8th. The heaviest rains fell along the Ohio River counties from dawn to midday on the 8th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Remnants of Hurricane Frances caused about a 30 hour rainfall from the afternoon of the 7th into the evening of the 8th. The heaviest rains fell along the Ohio River counties from dawn to midday on the 8th. The low pressure center passed from south to north, through central West Virginia during the late afternoon and early evening on the 8th, before lifting into western Pennsylvania. Storm total rain amounts of 4 to 5 inches were common. A spotter in Winfield reported a total of 5.6 inches. Cooperative observers at Southside in Mason County, Pea Ridge in Cabell County, and Ripley of Jackson County all had 4.9 inches. Ripley measured 4.8 inches. Middlebourne had 4.6 inches. Huntington airport had 4.5 inches, while the airport near Parkersburg had 4.1 inches. Since the ground was dry previous to this event, small stream flooding was mainly restricted to roads and the usual lowest lying areas. In some urban areas, the flooding was slightly more significant. For example, Fourpole Creek flooded Ritter Park and streets in Huntington. Rivers remained within their banks. However, this event set the stage for more serious flooding, to follow later in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 8, 5:35 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 8, 5:35 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
635 AM EDT WED SEP 8 2004

.AVIATION...

RAIN SHIELD HAS ENGULFED THE REGION.  FORESEE MVFR TO IFR LEVELS FOR
THE REST OF THE DAY IN THE RAIN/LOW CLOUDS.  HTS/PKB WILL SEE THE
HEAVIER RAINS AND THUS ARE MORE LIKELY TO REACH IFR. WINDS WILL BE
TOUGH TO FIGURE...BUT EXPECT SOME GOOD GUSTS TODAY ONCE THE WINDS
CAN MIX DOWN. AS CIRCULATION CENTER PASSES ACROSS REGION
TONIGHT...RAIN COVERAGE WILL BREAK UP SOMEWHAT INTO SHOWERS. MVFR TO
BORDERLINE IFR CONDITIONS WILL HOLD ON TONIGHT AS CLOUDS LOWER IN
THE TRANSITIONING W/NW FLOW BEHIND THE SYSTEM.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 312 AM EDT WED SEP 8 2004

SHORT TERM (REST OF TODAY THROUGH FRIDAY NIGHT)...

LOW PRESSURE REMAINS OF FRANCES AT 06Z IN NRN GEORGIA...MOVG N.
SHOULD PASS NR CRW BY 06Z TONIGHT.

WINDS ON RIDGES AND IN SE OH...NE KY SHOULD INCREASE FOR THE
LATE MORNING INTO AFTERNOON.  HAVE SOME GUSTS AROUND 30 MPH OVER
THE MOUNTAINOUS COUNTIES.

LOW LEVEL MOISTURE CONVERGENCE OF 850 MB AIR WITH DEW POINTS 14-16C
SHOULD MAXIMUM TODAY OVER OUR WESTERN COUNTIES...INCLUDING SOUTHEAST
OHIO...NORTHEAST KENTUCKY AND MAYBE...THE OHIO RVR COUNTIES OF WV.

DEEPER MOISTURE SHOULD START THINNING FM LNP TO CRW BY 18Z TODAY...SO
MAY BRIGHTEN A BIT AND ALLOW TEMPERATURES TO RISE A BIT DURING THE
MID AND LATE AFTERNOON IN THAT REGION...WITH MORE SHOWERY IN NATURE
PRECIPITATION THERE THIS AFTERNOON.

WITH OUR MAIN CONCENTRATION ON FIRST 24 HOURS...HARD TO GET A FEEL ON
THE CLEARING IN THE WAKE OF THE LOW PRESSURE AND THE AMOUNT OF SUN
ON FRIDAY.  MAY GO INTO FOG THURSDAY NIGHT.

HYDROLOGY...

THRU 07Z MOST RAIN AMOUNTS .5 TO 1.0...BUT SOME LOCALLY HIGHER
AMOUNTS. THE DOUBLE MAXIMUM IN RAINFALL STILL LIKELY...WITH THE
EASTERN SLOPES...THEN OUR MID OHIO VALLEY COUNTIES...FROM NE KY THRU
SE OHIO AND HTS-PKB CORRIDOR.  AT THIS PREDAWN HOUR...THINKING THE
WESTERN RAIN MAXIMUM WILL BE OUR TROUBLE SPOT.  A STORM TOTAL...NOT
ADDITIONAL RAIN...OF 2 TO 5 INCHES COULD STILL OCCUR THERE.

SO FAR...OUR EASTERN SLOPES ARE OK.  FOR EXAMPLE...POCAHONTAS COUNTY
RECEIVED NO MORE RAIN THAN THE WESTERN SLOPES. BUT EASTERN SLOPES
SHOULD BE GETTING A SLUG THRU 18Z.

STILL CONCERNED ABOUT STREAM OVERFLOW...NOT FLASH FLOODING.  THE
FLOOD WATCH WILL CONTINUE THROUGH 5 AM THURSDAY FOR SMALL STREAMS.
THE FLOOD WATCH MAY BE ABLE TO BE TRIMMED BACK BY THE MID AFTERNOON
PACKAGE IN THE S.

STRONG RISES OR FLOODING ON RIVERS POSSIBLE. OF COURSE...
RIVER FLOODING CAN OCCUR AFTER THE CURRENT FLOOD WATCH EXPIRES.
RIVERS SUCH AS THE MUSKINGUM...HOCKING...AND LITTLE SANDY COME TO
MIND.  EVEN THE OHIO RIVER MAY COME INTO PLAY DOWN THE ROAD.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 126 AM EDT WED SEP 8 2004

AVIATION...

PKB/CKB HAVE BEEN A BIT SLOW TO DEVELOP LOWER CEILINGS TONIGHT...BUT
EXPECT THEM TO DROP OVER THE NEXT FEW HOURS.  GENERALLY FORESEE IFR
CONDITIONS WITH THE MAIN RAIN SHIELD LATE TONIGHT AND THROUGH
TOMORROW MORNING.  HTS/PKB WILL GET THE HEAVIEST RAINS...POSSIBLY
TOUCHING LIFR LEVEL VISIBILITIES...AS THE BEST LOW LEVEL MOISTURE
CONVERGENCE SETS UP ALONG THE OHIO BY AFTERNOON.  SOUTHEAST FLOW
WILL HELP KEEP BKW SOCKED IN...WITH THIS SAME FLOW SPELLS
DOWNSLOPING CONDITIONS FOR CRW...AND SOME IMPROVEMENT TO MVFR
CONDITIONS BY LATE AFTERNOON.  VISIBILITIES SHOULD IMPROVE AFTER 00Z
AS RAIN BECOMES MORE SHOWERY...BUT CEILINGS WILL REMAIN AT MVFR/IFR
LEVELS.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 134 PM EDT TUE SEP 7 2004

LONG TERM (SATURDAY THROUGH TUESDAY)...

HIGH PRESSURE IN CONTROL SATURDAY SAVE FOR RESIDUAL MOISTURE
MOUNTAIN COUNTIES.  CLEAR CALM NIGHT SATURDAY NIGHT AS THE HIGH
MOVES ACROSS.

NOT MUCH DIFFERENCES IN OVERALL SYNOPTIC THEME IN LATEST NCEP
CHAIN.  WEAK COLD FRONT APPROACHES SUNDAY AND MOVES SOUTHWARD
THROUGH THE AREA SUNDAY NIGHT INTO MONDAY.  ADDED A SLIGHT CHANCE
FOR SHOWERS NORTHERN COUNTIES ONLY AS MOISTURE WILL BE QUITE LIMITED
WITH THIS AND MAIN DYNAMICS WILL GRAZE OUR FAR NORTHERN COUNTIES AT
BEST.  THIS FEATURE IS SHOWN FARTHER SOUTH THAN IN PREVIOUS RUNS AND
THIS IS WHY POPS WERE INTRODUCED.

ANOTHER HIGH BUILDS IN BEHIND THIS FEATURE FOR MONDAY AND
TUESDAY.  WITH HEIGHTS QUICKLY RECOVERING JUST WENT SLIGHTLY COOLER
IN THE WAKE OF THIS FRONT.  SOME MOISTURE MAY GET HUNG UP JUST SOUTH
OF THE AREA TUESDAY...DAY 7.

STAYED ON OR CLOSE TO THE NUMBERS.
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR ZONES WVZ005>011-013>020-024>040-046-047 THROUGH
     5AM THURSDAY.
VA...FLOOD WATCH FOR ZONES VAZ003-004 THROUGH 5 AM THURSDAY.
KY...FLOOD WATCH FOR ZONES KYZ101>103-105 THROUGH 5 AM THURSDAY.
OH...FLOOD WATCH FOR ZONES OHZ066-067-075-076-083>087 THROUGH 5 AM
THURSDAY.
&&

SHORT TERM...
AVIATION...CL
Hazardous weather outlook, Sep 8, 4:20 AM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
520 AM EDT WED SEP 8 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090919-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
520 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THE THREAT OF STREAM FLOODING CONTINUES TODAY.  STORM TOTALS
OF OVER 3 INCHES WOULD BE NEEDED TO INITIATE CONCERNS.

SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND THE OHIO VALLEY COUNTIES
OF WEST VIRGINIA MAY RECEIVE THE MOST RAIN TODAY.

.DAYS TWO THROUGH SEVEN...

THE STORM TOTAL RAINS MAY LEAD TO SOME RIVER FLOODING ON THURSDAY
INTO FRIDAY. MONITOR THE LASTED STATEMENTS OR WARNINGS FOR SPECIFICS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Putnam

When
September 8, 8:54 AM EST to 5:30 PM EST
Where
Putnam forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Flood, Mason

When
September 8, 10:30 AM EST to 9:00 PM EST
Where
Mason forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Flood, Cabell

When
September 8, 2:45 PM EST to 6:00 PM EST
Where
Cabell forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Flood, Jackson

When
September 8, 4:20 PM EST to 6:00 PM EST
Where
Jackson forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Flood, Wood

When
September 8, 4:30 PM EST to 9:00 PM EST
Where
Wood forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

Flood, Pleasants

When
September 8, 5:00 PM EST to 9:00 PM EST
Where
Pleasants forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.371, -81.161 (the zone’s center; the record gives no point)

Flood, Tyler

When
September 8, 5:00 PM EST to 9:00 PM EST
Where
Tyler forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423694, 5423695, 5423697, 5423696, 5423700, 5423698, 5423699.